Colorado, 2008

Hail in Colorado, May 31, 2008

May 31, 2008 · NWS BOU · 4 events in 1 county or zone

Severe thunderstorms produced golfball size hail. Numerous tree branches were broken.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced golfball size hail. Numerous tree branches were broken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 1:42 AM MST, 9 hours 33 minutes earlier.

Area forecast discussion, May 31, 1:42 AM MST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
242 AM MDT SAT MAY 31 2008

.SHORT TERM...A WEAK WAVE EMBEDDED IN THE WEST-SOUTHWEST FLOW ALOFT
BROUGHT CLOUDY SKIES AND EVEN A FEW SPRINKLES TO THE PLAINS
OVERNIGHT. MODELS SHOW THIS MOISTURE WILL TAKE ITS TIME EXITING THE
AREA AND WILL HANG ON UNTIL LATE MORNING ACROSS THE FAR NORTHEAST
CORNER OF COLORADO. WILL SEE A PERIOD OF SUNNY SKIES FROM LATE
MORNING THROUGH EARLY AFTERNOON BEFORE CONVECTION FIRES OFF. WINDS
WILL BE SOUTHEASTERLY ACROSS THE PLAINS TODAY WITH LOW PRESSURE OVER
THE GREAT BASIN AND HIGHER PRESSURE OVER THE CENTRAL PLAINS. THIS
WILL TRANSPORT SOME LOW LEVEL MOISTURE INTO THE AREA WITH DEW POINTS
CLIMBING INTO THE 40S DURING THE AFTERNOON. BY EVENING...DEW POINTS
WILL BE IN THE UPPER 40S TO LOWER 50S AND BY SUNDAY MORNING MOST
DEWPOINTS ACROSS THE PLAINS WILL BE IN THE LOWER 50S. DO EXPECT
ISOLATED THUNDERSTORMS TO FORM EAST OF THE MOUNTAINS...BUT THEY WILL
HAVE TO WAIT UNTIL LATE AFTERNOON TO DEVELOP WHEN AIRMASS MOISTENS
UP. MODELS SHOW CONVECTION CONTINUING AFTER MIDNIGHT...WHICH ISNT
OUT OF THE QUESTION WITH THE INCREASING MOISTURE OVERNIGHT. A
MARGINALLY SEVERE STORM OR TWO IS POSSIBLE...BUT WITH CAPES
REMAINING BELOW 1000 J/KG AND LACK OF LARGE SCALE LIFT ANY THING
MORE SIGNIFICANT IS UNLIKELY.

.LONG TERM...ONLY MINOR ADJUSTMENTS PLANNED AT THIS TIME.  NOTHING
HAS CHANGED IN TERMS OF THE OVERALL PATTERN.  THE UPPER LEVEL RIDGE
WILL BE OVER CO ON SUNDAY AND MONDAY.  SELY WINDS WL CONTINUE ACROSS
THE NERN PLAINS ON SUNDAY AFTN AND EVENING.  AS A RESULT THERE MAY
BE ENUF LOW LVL MSTR PRESENT ACRS THE PLAINS TO SPARK AN ISOLD TSTM.
THE LOW LEVEL MSTR IS PROGGED TO SHIFT EAST AGAIN ON MONDAY WITH DRY
NWLY WINDS AT THE SFC.  A SHORT WAVE TROF IS EXPECTED TO PASS JUST
TO THE N OF CO LATE MONDAY NIGHT INTO TUESDAY MORNING SO THERE MAY
BE SLGT CHC OF SHOWERS OR TSTMS AT THAT TIME.  SELY WINDS WL BRING
MSTR BACK INTO THE NERN PLAINS MONDAY NIGHT WHICH MAY ENHANCE THE
CHC OF PCPN OVER THE PLAINS BETWEEN 06Z AND 12Z TUE.  DRIER BY
TUESDAY AFTN AS MORE RIDGING DVLPS.  THIS WILL OCCUR AHEAD OF A
BETTER LOOK TROF WHICH IS STILL FCST TO DROP OUT OF THE NORTHWEST
AND ACRS THE STATE ON WEDNESDAY AND THURSDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY EVENING.
THE EXCEPTION WILL BE IN AND NEAR THUNDERSTORMS WHERE VISIBILITY
WILL DIP BELOW 5 MILES AND CEILINGS WILL FALL TO AROUND 3000 FEET.
THE BEST TIME FOR THUNDERSTORMS WILL BE AFTER 21Z. GUSTY OUTFLOW
WINDS WILL ALSO BE POSSIBLE WITH THE THUNDERSTORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEIER/COOPER
Hazardous weather outlook, May 31, 9:51 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1051 AM MDT SAT MAY 31 2008

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1051 AM MDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE FORECAST
AREA THIS AFTERNOON AND EVENING.  THE ALPINE AREAS CAN EXPECTED THE
ISOLATED STORMS AFTER 1 PM.  THE PLAINS CAN EXPECTED THEM AFTER 4
PM.  THE MAIN THREAT WITH THE STORMS WILL BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A GREATER RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHEAST PLAINS OF COLORADO SUNDAY AFTERNOON AND EVENING.  MOISTURE
IS EXPECTED TO INCREASE ACROSS THE PLAINS DURING THE DAY
SUNDAY...RESULTING IN CONSIDERABLY HIGHER INSTABILITY.  IN
ADDITION...WIND SHEAR IN THE ATMOSPHERE WILL BE STRONG...WHICH WOULD
AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS.  AT THIS TIME...THE
GREATEST MOISTURE AND INSTABILITY IS EXPECTED TO SET UP IN AREAS
EAST OF A LINE FROM FORT COLLINS TO DENVER INTERNATIONAL AIRPORT TO
NEAR KIOWA.  IT SHOULD ALSO BE NOTED THAT A MID LEVEL CAP MAY
PREVENT STORM DEVELOPMENT ALTOGETHER...SO THIS WILL HAVE TO BE
MONITORED.  IF STORMS DO DEVELOP LATE SUNDAY AFTERNOON OR
EVENING...THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.

FOR MONDAY THROUGH THURSDAY OF NEXT WEEK...THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS EACH DAY.  THE MAIN THREAT OF SEVERE
WEATHER DURING THIS TIME FRAME WOULD BE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT AS A STRONGER STORM SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/BARJENBRUCH

The radar

The Pueblo radar (KPUX), 64 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lincoln

When
May 31, 11:15 AM MST
Where
Lincoln County, Karval
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -103.530

Hail, Lincoln

When
May 31, 11:56 AM MST
Where
Lincoln County, 10.24 mi SE of Karval
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.630, -103.390

Hail, Lincoln

When
May 31, 10:35 PM MST
Where
Lincoln County, 10.38 mi SSW of Boyero
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.790, -103.340

Hail, Lincoln

When
May 31, 11:05 PM MST
Where
Lincoln County, 10.38 mi SSW of Boyero
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.790, -103.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101671, 101672, 93859, 101670.